Iowa, 2022Flash Flood in Iowa, July 5, 2022
July 5, 2022 · NWS ARX · 1 event in 1 county or zone
Storms repeatedly moved across portions of northeast Iowa during the evening of July 5th. Radar estimates suggest between 3 and 4 inches of rain fell from these storms which resulted in some localized flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- $175,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Storms repeatedly moved across portions of northeast Iowa during the evening of July 5th. Radar estimates suggest between 3 and 4 inches of rain fell from these storms which resulted in some localized flash flooding. Rocks and other debris were pushed onto some roads near McGregor (Clayton County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 5, 5:28 PM CST, 3 hours earlier.
Area forecast discussion, Jul 5, 5:28 PM CST, 3 hours before
Area Forecast Discussion
National Weather Service La Crosse WI
628 PM CDT Tue Jul 5 2022
.DISCUSSION...(This evening through Tuesday)
Issued at 225 PM CDT Tue Jul 5 2022
Key Messages:
- Severe storms possible this evening
- Turning more seasonable
Today's Heat:
Most recent surface observations show that temperatures have climbed
well into the 80s across much of the area with portions of far
southwest Wisconsin and northeast Iowa getting into the low 90s.
Associated heat indices around 105 were observed for these warmer
areas across the southern portions of the forecast area. Relief will
come later this evening as temperatures start decreasing with
overnight low temperatures dipping into the 60s to near 70s.
Evening Storms/Severe Treat:
Besides the heat, the other main concern today is the severe storm
risk this evening. Compared to the 05.12z early morning guidance,
the latest runs of the meso-models have come in better agreement
pinging off of the ongoing convection in South Dakota continuing
this derecho to the southeast with notable bowing segments. If this
complex continued on its current trajectory, then portions of south
central Minnesota and portions of northeast Iowa would be clipped by
this system early this evening. However, if it accelerates then the
arrival time would be earlier. Additionally, some meso-models hint
at convection firing up along a surface boundary ahead of the
convection out west. Surface observational analysis this early
afternoon has a surface boundary stretching from northwest Iowa
through southern Wisconsin. This is also depicted in the satellite
imagery as well. The associated cumulus field has remained fairly
stable and capped this early afternoon. If there is enough low-level
convergence to overcome the what little of a capping inversion is
left by late afternoon, storms would have PLENTY of instability to
work with. The 05.16Z RAP has MUCAPE values exceeding 5000 J/kg late
this afternoon. SPC mesoscale analysis highlights this area south of
I-90 nearly aligned with the surface boundary with decent effective
bulk shear up to 45 knots. There is an increased threat for heavy
rainfall and potential flooding where there are repeated rounds of
storms over the same location. Cannot rule out some hail with these
potentially pulse like initial storms. As for the derecho, damaging
winds are the main threat, but with any local surge or bowing
segment, cannot rule out a quick spin up/tornado.
As the system approaches from the west, instability begins to wane.
A diminishing trend is noted in the CAM solutions as it exits the
region overnight.
Mid-Week Precipitation:
Wednesday's precipitation still has plenty of uncertainty associated
with it. Depending on how the daytime/evening precipitation plays
out, some of that could be lingering into Wednesday night or early
Thursday morning. The 05.12Z runs of the RAP and NAM push for a
wetter solution Wednesday night, causing the precip to take longer
to push eastward out of the area or dissipate. But other hi-res
models suggest earlier timing and/or an overall drier forecast.
Overall, still a good amount of uncertainty in how that
precipitation will play out, so have low confidence in the rain's
timing into Thursday.
Seasonable End to the Week:
Mid-week, an upper-level ridge will start shifting to the east. As
it shifts, the area will settle into a northwest flow pattern,
bringing more seasonable early July temperatures in the low 80s.Late-
week, there are some hints that a shortwave embedded in the
ridge will bring precipitation again to the area. The GFS pushes for
this solution more than the EC, though both do have some hints of
precipitation for Thursday night into Friday. The GFS pushes for a
tad more shortwave energy to be present over the area, and thus has
a stronger signal for precipitation. However, with this still
being a couple days out, there are still wrinkles to iron out that
should become clearer in future model runs. This weekend looks to
be a nice, seasonable one, with dry weather expected Saturday and
temperatures continuing to be in the low 80s.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 627 PM CDT Tue Jul 5 2022
Watching the complex of severe storms progressing east across
southern Minnesota and northeast Iowa. Given the current movement
of this activity, it should slide to the south of both sites.
However, the northern edge may be close enough to KRST for a
period of some thunder this evening. The other concern is for the
development of MVFR, possibly even IFR ceilings, late tonight into
Wednesday morning. Will continue the trends started with earlier
forecast of these impacting both sites. Confidence on how long
they will stick around is low and for now hold them through the
afternoon.
&&
.HYDROLOGY...
Issued at 627 PM CDT Tue Jul 5 2022
Line of east/west storms has developed across northeast Iowa into
southwest Wisconsin ahead of the incoming complex from the west.
This activity is training over the same area with the hi-res
models suggesting little overall movement through the middle of
the evening before starting to move off to the south. Atmosphere
is primed to produce heavy rain with these storms and have issued
a flash flood watch for the evening. Amounts of 3 to 5 inches look
to be possible that could lead to rapid water rises along with
urban flooding.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flood Watch until 1 AM CDT Wednesday for WIZ054-055-061.
Heat Advisory until 8 PM CDT this evening for WIZ053>055-061.
MN...Heat Advisory until 8 PM CDT this evening for MNZ094>096.
IA...Flood Watch until 1 AM CDT Wednesday for IAZ008>011-018-019-029-
030.
Heat Advisory until 8 PM CDT this evening for IAZ008>011-018-019-
029-030.
&&
DISCUSSION...Dahl/Peters
AVIATION...04
HYDROLOGY...04Hazardous weather outlook, Jul 5, 2:57 PM CST, 5 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
357 PM CDT Tue Jul 5 2022
IAZ008>011-018-019-029-030-MNZ094>096-WIZ053>055-061-061845-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Mower-Fillmore-Houston-Vernon-Crawford-Richland-Grant-
357 PM CDT Tue Jul 5 2022
This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest Wisconsin.
.DAY ONE...Tonight
Severe storms are expected to roll across the area this evening.
Damaging winds and heavy rain will be the main threats. The heavy
rain could lead to flash flooding. Some large hail could also
occur.
A heat advisory is in effect for into the evening as well.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There will be additional storm chances into Thursday. Organized
severe weather is not expected.
More storm chances on Sunday. Its too early to discern if there
would be a severe risk.
.SPOTTER INFORMATION STATEMENT...
A few spotter groups will likely be needed this evening.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
MNZ079-086>088-WIZ017-029-032>034-041>044-061845-
Wabasha-Dodge-Olmsted-Winona-Taylor-Clark-Buffalo-Trempealeau-
Jackson-La Crosse-Monroe-Juneau-Adams-
357 PM CDT Tue Jul 5 2022
This Hazardous Weather Outlook is for portions of southeast
Minnesota and western into north central Wisconsin.
.DAY ONE...Tonight
Heat indices will top out in the 90s late this afternoon into the
early evening.
Storms are possible tonight, generally along and south of
Interstate 94. A few could be strong with a greater severe risk
farther south.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There will be additional storm chances into Thursday. Organized
severe weather is not expected.
More storm chances on Sunday. Its too early to discern if there
would be a severe risk.
.SPOTTER INFORMATION STATEMENT...
No action needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
04
In the hours before
Local storm report, Jul 5, 5:12 PM CST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
612 PM CDT TUE JUL 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM HAIL 2 S MONTFORT 42.94N 90.43W
07/05/2022 M0.70 INCH GRANT WI PUBLIC
&&Local storm report, Jul 5, 6:13 PM CST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
713 PM CDT TUE JUL 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM FUNNEL CLOUD 1 NNW BLOOMINGTON 42.89N 90.93W
07/05/2022 GRANT WI EMERGENCY MNGR
&&Local storm report, Jul 5, 7:25 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
825 PM CDT TUE JUL 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0819 PM HEAVY RAIN MONONA 43.04N 91.39W
07/05/2022 M2.97 INCH CLAYTON IA MESONET
MESONET STATION MNNON MONONA.
0809 PM HEAVY RAIN 2 SW AUSTIN 43.65N 93.00W
07/05/2022 M2.44 INCH MOWER MN MESONET
MESONET STATION GW0172 AUSTIN.
0819 PM HEAVY RAIN 1 WSW MCGREGOR 43.02N 91.19W
07/05/2022 M2.29 INCH CLAYTON IA MESONET
MESONET STATION MGRGR MCGREGOR.
0800 PM HEAVY RAIN 1 WSW MARQUETTE 43.04N 91.21W
07/05/2022 M2.16 INCH CLAYTON IA MESONET
MESONET STATION MBRI4 1 WSW MARQUETTE.
&&Local storm report, Jul 5, 7:48 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
848 PM CDT TUE JUL 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND GST OELWEIN 42.68N 91.91W
07/05/2022 E50 MPH FAYETTE IA PUBLIC
&&
SHEALocal storm report, Jul 5, 7:50 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
850 PM CDT TUE JUL 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0849 PM HEAVY RAIN 1 S DE SOTO 43.41N 91.19W
07/05/2022 M2.00 INCH CRAWFORD WI CO-OP OBSERVER
&&Local storm report, Jul 5, 8:27 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
927 PM CDT TUE JUL 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0927 PM HEAVY RAIN CARPENTER 43.42N 93.02W
07/05/2022 E2.20 INCH MITCHELL IA PUBLIC
&&Flash Flood, Clayton
- When
- July 5, 8:28 PM CST to 10:30 PM CST
- Where
- Clayton County, 1.07 mi ENE of Watson to 0.55 mi N of Marquette
- Cause
- Heavy Rain
- Property damage
- $10,000
- Crop damage
- $175,000
- Reported by
- Law Enforcement
- Coordinates
- 43.087, -91.311
Runoff from heavy rain caused some flash flooding to occur near McGregor. Rocks and debris were pushed onto some roads.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in South Dakota, July 5, 20222 deaths · $682,000 · 1 in hail · 55 events
- Tornado and Hail in Montana, July 5 to 9, 2022$200,000 · EF0 · 89 events
- Hail and Damaging Winds in Nebraska, July 5 to 6, 2022$2.1 million · 1.75 in hail · 7 events
- Tornadoes and Damaging Winds in Maryland, July 5, 2022$309,000 · EF1 · 6 events
- Damaging Winds in Iowa, July 5, 2022$346,000 · 78 kt wind · 8 events
- Tornado and Damaging Winds in Virginia, July 5, 2022$73,000 · EF1 · 16 events
- Flash Flooding and Damaging Winds in Indiana, July 5, 2022$128,000 · 61 kt wind · 24 events
- Flash Flood and Damaging Wind in Minnesota, July 5, 2022$301,000 · 2 events
- Flash Flood and Damaging Wind in South Carolina, July 5 to 6, 2022$300,000 · 50 kt wind · 2 events
- Damaging Winds in North Carolina, July 5, 20224 injured · $20,000 · 55 kt wind · 16 events
- Flash Flooding and Hail in Minnesota, July 5, 2022$112,000 · 2.75 in hail · 7 events
- Flash Flooding and Damaging Winds in North Carolina, July 5, 2022$60,000 · 56 kt wind · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1043985.